Texas, 2014

Winter Weather in Texas, April 13 to 14, 2014

April 13 to 14, 2014 · NWS AMA · 15 events in 15 counties and zones

A series of shortwaves and a cold front brought a late season snow to the Texas Panhandle. The cold front moved through the Texas Panhandle around midday with an initial shortwave.

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A series of shortwaves and a cold front brought a late season snow to the Texas Panhandle. The cold front moved through the Texas Panhandle around midday with an initial shortwave. This cold front allowed surface temperatures to drop below freezing shortly after sunset. By this time, the next shortwave had approached the Texas Panhandle. The shortwave provided isentropic lift overtop the post-frontal airmass, and initiated light show showers shortly after 9 PM CST. While the snow was light, breezy conditions caused brief near zero visibilities, and slick conditions on elevated surfaces such as bridges and overpasses. The snow showers dissipated by 8 AM CST on the 14th as the shortwave moved east of the Texas Panhandle.

The following is a list of snow amounts: 2 inches of snow in Texline (Dallam County); 1 inch of snow in Stratford (Sherman County); 1 inch of snow in Spearman (Hansford County); 2.5 inches of snow in Perryton (Ochiltree County); 1 inch of snow in Dalhart (Hartley County); 2 inches of snow in Lipscomb (Lipscomb County); 1 inch of snow in Dumas (Moore County); 1.5 inches of snow in Borger (Hutchinson County); 1 inch of snow in Miami (Roberts County); 1 inch of snow in Canadian (Hemphill County); 1 inch of snow in Wildorado (Oldham County); 1 inch of snow in Amarillo (Potter and Randall County); 1 inch of snow in Panhandle (Carson County); and 1.0 inch of snow in Dawn (Deaf Smith County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Apr 13, 2:51 PM CST, 2 hours 9 minutes earlier.

Area forecast discussion, Apr 13, 2:51 PM CST, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
351 PM CDT SUN APR 13 2014

.DISCUSSION...TODAY THROUGH NEXT SUNDAY

VERY FEW CHANGES WERE NEEDED TO THE GOING FORECAST WITH THE ONLY
REAL CHANGES OF NOTE MADE TO ISSUE A WIND ADVISORY FOR TONIGHT/MON
MORNING, EXPAND HARD FREEZE WARNING BY A FEW COUNTIES TO THE EAST
TONIGHT, AND ISSUE A HARD FREEZE WATCH FOR MONDAY NIGHT.

TONIGHT...
PRECIP CHANCES WILL INCREASE FROM WEST TO EAST ACROSS MAINLY THE NRN
PANHANDLES. PRECIP STILL LOOKS AS THOUGH IT COULD BEGIN AS A BIT OF
RAIN BEFORE QUICKLY TRANSITIONING TO POSSIBLY A BRIEF PERIOD OF
SLEET, BEFORE THE PREDOMINANT PRECIP TYPE OF SNOW IS REALIZED IN
MOST PLACES BY AROUND OR JUST AFTER MIDNIGHT. GOING AMOUNTS SEEM TO
STILL BE VALID WITH THE WINTER WEATHER ADVISORY LOOKING TO BE ON
TRACK. SEE OUR FACEBOOK OR YOUTUBE PAGES FOR MORE GRAPHICAL INFO ON
THIS.

EXPANDED THE HARD FREEZE WARNING TO INCLUDE OCHILTREE AND BEAVER
COUNTIES TONIGHT AND ISSUED A WIND ADVISORY FOR AREAS NOT IN THE
WINTER WEATHER ADVISORY AS THE WINTER WEATHER ADVISORY HAS STRONG
WORDING ABOUT THE WINDS ALREADY.

MONDAY...
HAVE STAYED ON THE COLD SIDE OF GUIDANCE WITH A RAW MID APRIL DAY ON
TAP. ANY LINGERING SNOW SHOULD QUICKLY PEEL OUT OF THE AREA MON
MORNING.

MONDAY NIGHT...
THIS NIGHT LOOKS LIKE IT COULD BE EVEN COLDER THAN TONIGHT AND HAVE
ISSUED A HARD FREEZE WATCH TO ACCOUNT.

TUESDAY THROUGH SUNDAY...
GOING FORECAST IS ON TRACK WITH A WARM UP AHEAD OF ANOTHER COLD
FRONT WED NIGHT. AFTER A COOL DAY THU...ANOTHER WARM UP SHOULD BE IN
STORE FOR FRI INTO THE WEEKEND. GOING SLIGHT CHCS FOR PRECIP WED
NIGHT AND THU STILL LOOK REASONABLE AS A SHRTWV PASSES.

SIMPSON
&&

.FIRE WEATHER...

ELEVATED TO POSSIBLY CRITICAL FIRE WEATHER CONDITIONS MAY OCCUR
TUESDAY AND WEDNESDAY. OTHERWISE...NEITHER ELEVATED NOR CRITICAL
FIRE WEATHER CONDITIONS ARE EXPECTED.

SIMPSON
&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                27  46  26  65  37 /  30  30   0   5   0
BEAVER OK                  30  43  24  67  40 /  70  20   0   5   0
BOISE CITY OK              23  40  26  64  38 /  80  20   5   5   0
BORGER TX                  30  46  29  66  43 /  40  30   0   5   0
BOYS RANCH TX              28  45  26  69  42 /  40  30   0   5   0
CANYON TX                  28  48  25  66  37 /  30  30   0   5   0
CLARENDON TX               31  48  28  65  40 /  30  30   0   5   0
DALHART TX                 25  42  23  65  39 /  70  20   0   5   0
GUYMON OK                  25  41  26  65  38 /  80  20   0   5   0
HEREFORD TX                29  46  24  65  37 /  30  20   0   5   0
LIPSCOMB TX                31  46  25  66  42 /  50  30   0   5   0
PAMPA TX                   29  42  27  65  40 /  30  30   0   5   0
SHAMROCK TX                32  48  28  64  40 /  30  30   0   5   0
WELLINGTON TX              33  51  28  66  41 /  20  30   0   5   0

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...HARD FREEZE WARNING FROM 1 AM TO 10 AM CDT MONDAY FOR THE
     FOLLOWING ZONES: ARMSTRONG...CARSON...DALLAM...DEAF SMITH...
     HANSFORD...HARTLEY...HUTCHINSON...MOORE...OCHILTREE...
     OLDHAM...POTTER...RANDALL...SHERMAN.

     WINTER WEATHER ADVISORY FROM 7 PM THIS EVENING TO 10 AM CDT
     MONDAY FOR THE FOLLOWING ZONES: DALLAM...HANSFORD...
     HARTLEY...OCHILTREE...SHERMAN.

     FREEZE WARNING FROM 1 AM TO 10 AM CDT MONDAY FOR THE FOLLOWING
     ZONES: COLLINGSWORTH...DONLEY...GRAY...HEMPHILL...
     LIPSCOMB...ROBERTS...WHEELER.

     WIND ADVISORY FROM 7 PM THIS EVENING TO 10 AM CDT MONDAY FOR THE
     FOLLOWING ZONES: ARMSTRONG...CARSON...COLLINGSWORTH...DEAF
     SMITH...DONLEY...GRAY...HEMPHILL...HUTCHINSON...LIPSCOMB...
     MOORE...OLDHAM...POTTER...RANDALL...ROBERTS...WHEELER.

OK...HARD FREEZE WARNING FROM 1 AM TO 10 AM CDT MONDAY FOR THE
     FOLLOWING ZONES: BEAVER...CIMARRON...TEXAS.

     WINTER WEATHER ADVISORY FROM 7 PM THIS EVENING TO 10 AM CDT
     MONDAY FOR THE FOLLOWING ZONES: BEAVER...CIMARRON...TEXAS.

&&

14/09
Hazardous weather outlook, Apr 13, 3:00 PM CST, 2 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
400 PM CDT SUN APR 13 2014

OKZ001>003-TXZ001>020-141200-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
400 PM CDT SUN APR 13 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TONIGHT.

ISOLATED THUNDERSTORMS CANNOT BE RULED OUT THIS AFTERNOON. ANY
THUNDERSTORMS THAT DEVELOP ARE EXPECTED TO REMAIN BELOW SEVERE
LEVELS.

SUSTAINED NORTH WINDS BETWEEN 30 AND 40 MPH WITH GUSTS AS HIGH AS 50
MPH ARE POSSIBLE TONIGHT...WITH AREAS OF BLOWING DUST. FREEZING
TEMPERATURES ARE EXPECTED TONIGHT ACROSS MOST OF THE PANHANDLES.

SNOW WILL BE POSSIBLE TONIGHT. SNOW ACCUMULATIONS OF 1 TO 3 INCHES
ARE EXPECTED ACROSS THE NORTHERN PANHANDLES. THE STRONG NORTHERLY
WINDS WILL CREATE AREAS OF BLOWING SNOW...POTENTIALLY CREATING
HAZARDOUS DRIVING CONDITIONS AND REDUCED VISIBILITIES TO AROUND ONE
MILE AT TIMES.

A FREEZE IS EXPECTED TONIGHT ACROSS THE PANHANDLES...WITH MUCH OF THE
AREA SEEING A HARD FREEZE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

STRONG WINDS AND ANY LINGERING SNOW WILL BEGIN TO DIMINISH BY MID
MORNING MONDAY. VERY COLD TEMPERATURES ARE EXPECTED AGAIN BY TUESDAY
MORNING AND A HARD FREEZE WATCH IS IN EFFECT.

ELEVATED TO POSSIBLY CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED
TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

AREA FIRE MANAGERS AND EMERGENCY OFFICIALS SHOULD BE ALERT FOR ELEVATED
OR CRITICAL FIRE WEATHER CONDITIONS TUESDAY AND WEDNESDAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 winter weather. Local standard time, as filed.

Winter Weather, Carson

When
April 13, 5:00 PM CST to April 14, 8:00 AM CST
Where
Carson forecast zone
Reported by
Public
Coordinates
35.404, -101.354 (the zone’s center; the record gives no point)

Storm total of 1 inch in Panhandle.

Winter Weather, Dallam

When
April 13, 5:00 PM CST to April 14, 8:00 AM CST
Where
Dallam forecast zone
Reported by
Public
Coordinates
36.278, -102.602 (the zone’s center; the record gives no point)

Storm total of 2 inch in Dalhart.

Winter Weather, Hartley

When
April 13, 5:00 PM CST to April 14, 8:00 AM CST
Where
Hartley forecast zone
Reported by
Public
Coordinates
35.840, -102.603 (the zone’s center; the record gives no point)

Storm total of 2 inch in Dalhart.

Winter Weather, Deaf Smith

When
April 13, 5:00 PM CST to April 14, 8:00 AM CST
Where
Deaf Smith forecast zone
Reported by
Public
Coordinates
34.966, -102.605 (the zone’s center; the record gives no point)

Storm total of 1 inch of snow in Dawn.

Winter Weather, Hansford

When
April 13, 5:00 PM CST to April 14, 8:00 AM CST
Where
Hansford forecast zone
Reported by
Public
Coordinates
36.278, -101.354 (the zone’s center; the record gives no point)

Storm total of 1 inch of snow in Spearman.

Winter Weather, Hemphill

When
April 13, 5:00 PM CST to April 14, 8:00 AM CST
Where
Hemphill forecast zone
Reported by
Public
Coordinates
35.838, -100.270 (the zone’s center; the record gives no point)

Storm total of 1 inch of snow in Canadian.

Winter Weather, Hutchinson

When
April 13, 5:00 PM CST to April 14, 8:00 AM CST
Where
Hutchinson forecast zone
Reported by
Public
Coordinates
35.840, -101.355 (the zone’s center; the record gives no point)

Storm total of 1.5 inches of snow in Borger.

Winter Weather, Lipscomb

When
April 13, 5:00 PM CST to April 14, 8:00 AM CST
Where
Lipscomb forecast zone
Reported by
Public
Coordinates
36.278, -100.273 (the zone’s center; the record gives no point)

Storm total of 2 inches of snow in Lipscomb.

Winter Weather, Moore

When
April 13, 5:00 PM CST to April 14, 8:00 AM CST
Where
Moore forecast zone
Reported by
Public
Coordinates
35.838, -101.893 (the zone’s center; the record gives no point)

Storm total of 1 inches of snow in Dumas.

Winter Weather, Ochiltree

When
April 13, 5:00 PM CST to April 14, 8:00 AM CST
Where
Ochiltree forecast zone
Reported by
Public
Coordinates
36.278, -100.816 (the zone’s center; the record gives no point)

Storm total of 2.5 inches of snow in Perryton.

Winter Weather, Oldham

When
April 13, 5:00 PM CST to April 14, 8:00 AM CST
Where
Oldham forecast zone
Reported by
Public
Coordinates
35.405, -102.603 (the zone’s center; the record gives no point)

Storm total of 1 inch of snow in Wildorado.

Winter Weather, Potter

When
April 13, 5:00 PM CST to April 14, 8:00 AM CST
Where
Potter forecast zone
Reported by
Public
Coordinates
35.401, -101.894 (the zone’s center; the record gives no point)

Storm total of 1 inch of snow in Amarillo.

Winter Weather, Randall

When
April 13, 5:00 PM CST to April 14, 8:00 AM CST
Where
Randall forecast zone
Reported by
Public
Coordinates
34.966, -101.897 (the zone’s center; the record gives no point)

Storm total of 1 inch of snow in Amarillo.

Winter Weather, Roberts

When
April 13, 5:00 PM CST to April 14, 8:00 AM CST
Where
Roberts forecast zone
Reported by
Public
Coordinates
35.839, -100.813 (the zone’s center; the record gives no point)

Storm total of 1 inch of snow in Miami.

Winter Weather, Sherman

When
April 13, 5:00 PM CST to April 14, 8:00 AM CST
Where
Sherman forecast zone
Reported by
Public
Coordinates
36.278, -101.893 (the zone’s center; the record gives no point)

Storm total of 1 inch of snow in Stratford.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 515776, 515777, 515778, 515779, 515780, 515781, 515783, 515784, 515785, 515786, 515787, 515788, 515789, 515790, 515791.